Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Quad Cities, IA

July 16, 2007Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 16, 2007, 9:51 PM CDT for Linn County, Iowa. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 9:51 PM CDT (02:51 UTC)
Expired
Jul 17, 2007, 1:45 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:55 PM CDTFLASH FLOODCedar Rapids, IACAR STALLED IN FLOOD WATERS AT BLAIRS FERRY ROAD AND COUNCIL ROAD.
Jul 16, 9:58 PM CDTHEAVY RAIN 1.7Cedar Rapids, IARAIN FELL IN 20 MINUTE PERIOD. MEASURED IN BOWMAN WOODS AREA, NEAR COLLINS PLANT.
Jul 16, 10:06 PM CDTHEAVY RAIN 1.35 Nne Cedar Rapids, IAFELL IN 30 MINUTES.
Jul 16, 10:11 PM CDTHEAVY RAIN 15 Nne Cedar Rapids, IAFELL IN 20 MINUTES.
Jul 16, 10:20 PM CDTHEAVY RAIN 13 E Cedar Rapids, IARAIN FELL IN 20 MINUTES.
Jul 16, 10:25 PM CDTHEAVY RAIN 1.34Cedar Rapids, IA1.34 INCHES FELL IN LAST HOUR. TOTAL SO FAR TODAY OF 2.95 INCHES.
Jul 17, 12:20 AM CDTHEAVY RAIN 3.75Cedar Rapids, IASTORM TOTAL RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 170253
FFWDVN
IAC113-170645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF CEDAR RAPIDS...

* UNTIL 145 AM CDT

* AT 945 PM CDT...LINN COUNTY EMERGENCY MANAGEMENT REPORTED WATER 
STARTING TO POND ON BLAIRS FERRY ROAD IN CEDAR RAPIDS. THUNDERSTORMS 
PRODUCING HEAVY RAIN BETWEEN 1 AND 2 INCHES IN AN HOUR WILL CONTINUE 
MOVING OVER THE CEDAR RAPIDS AREA THROUGH 11 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITTIER...
  WAUBEEK...TODDVILLE...ROBINS...CENTER POINT...ALBURNETT AND CEDAR 
RAPIDS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW
LYING URBAN AREAS IS LIKELY.

LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183

$$

WOLF
2 follow-up statements
000 
WGUS73 KDVN 170354
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 PM CDT MON JUL 16 2007

IAC113-170645-
LINN IA-
1052 PM CDT MON JUL 16 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR LINN
COUNTY...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE HEAVIEST RAINS HAVE MOVED OUT OF LINN COUNTY INTO JOHNSON 
COUNTY...BUT LIGHT TO MODERATE RAIN CONTINUED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION...
WHITTIER...WAUBEEK...TODDVILLE...SPRINGVILLE...ROBINS...PALO...HIAWAT
HA...CENTER POINT...ALBURNETT AND CEDAR RAPIDS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW
LYING URBAN AREAS IS LIKELY.


LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183

$$

WOLF
000 
WGUS73 KDVN 170644
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT TUE JUL 17 2007

IAC113-170651-
LINN IA-
141 AM CDT TUE JUL 17 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR LINN
COUNTY...

RAINFALL HAS ENDED AT THIS TIME AND REPORTS ARE WATER LEVELS 
HAVE DECREASED TO NEAR NORMAL LEVELS.  HOWEVER...ADDITIONAL
THUNDERSTORMS MAY MOVE INTO THIS MORNING RESULTING IN A RISK
FOR MORE HIGH WATER LEVELS AND FLOODING.


LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183

$$

NICHOLS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:23 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 16, 9:23 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 16 2007

.UPDATE...
TORNADO WATCH 525 REMAINS IN EFFECT THROUGH 11:00 PM FOR THE WESTERN
TWO THIRDS OF THE QUAD CITIES FORECAST AREA. A FLASH FLOOD WATCH
ALSO REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR THE ENTIRE
FORECAST AREA. AT 9:15 PM QUAD CITIES DOPPLER RADAR SHOWED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO THE NORTHWEST SECTION
OF THE FORECAST AREA. THIS AREA OF STORMS WILL CONTINUE TO MOVE
SOUTHEAST OVERNIGHT THROUGH TOMORROW MORNING. HEAVY RAIN...LARGE
HAIL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS ARE LIKELY WITH
THESE STORMS. THE CURRENT FORECAST IS ON TRACK AND NO CHANGES HAVE
BEEN MADE. ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR CLARK-SCOTLAND.

&&

KUHL
Hazardous weather outlook, Jul 16, 4:50 AM CDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON JUL 16 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WEAK WARM FRONT WILL PRODUCE THUNDERSTORMS AND
SHOWERS. HIGH MOISTURE AND FREEZING LEVELS ALONG WITH WEAK WINDS
ALOFT WILL CREATE FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAIN CAUSED
BY SLOW MOVING STORMS REDEVELOPING OVER THE SAME AREA. SEASONALLY
MOIST SOILS COMBINED WITH ANY HEAVY RAIN MAY RESULT IN LOCALIZED
FLASH FLOODING.

THERE IS ALSO THE RISK OF STRONG TO A FEW SEVERE STORMS THIS
AFTERNOON UNTIL MID EVENING MAINLY WEST OF THE MISSISSIPPI RIVER. THE
PRIMARY RISK WILL BE STRONG TO LOCALLY DAMAGING WINDS OF 40 TO 60
MPH...WITH A SECONDARY RISK OF LARGE HAIL UP TO THE SIZE OF NICKELS.

THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK FOR
SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LATEST INDICATIONS SUGGEST THUNDERSTORMS WILL REFORM ALONG AND NORTH
OF INTERSTATE 80 BY TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY
NIGHT...WITH THE ENTIRE AREA EVENTUALLY EXPERIENCING STORMS THROUGH
WEDNESDAY MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
MORE HEAVY RAIN...RESULTING IN LOCALIZED FLASH FLOODING...AS WELL AS
PRODUCING LARGE RISES ON AREA RIVERS AND STREAMS. A FEW STORMS MAY
REACH SEVERE LEVELS BY PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.

THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE REGION IN A
SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.

WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING
MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES
FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING...WITH A FEW
STORMS POSSIBLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN IOWA AND MISSOURI...
ESPECIALLY BETWEEN 3 AND 10 PM.

NICHOLS/12

In the hours before

Local storm report, Jul 16, 9:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     CENTER POINT            42.19N 91.78W
07/16/2007  E50 MPH          LINN               IA   EMERGENCY MNGR

&&

TAS
Local storm report, Jul 16, 9:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
07/16/2007  M46 MPH          BUCHANAN           IA   AWOS

&&

ELLIOTT
Local storm report, Jul 16, 9:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             2 N TODDVILLE           42.13N 91.72W
07/16/2007  M0.50 INCH       LINN               IA   AMATEUR RADIO

            REPORTED BY HAM RADIO.

&&

ELLIOTT
Local storm report, Jul 16, 9:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     1 NW MARION             42.05N 91.61W
07/16/2007  E70 MPH          LINN               IA   TRAINED SPOTTER

            WIND STEADILY INCREASED. LOST POWER. ON NORTH 10TH STREET
            NEAR LINN-MARR SCHOOL.

&&

ELLIOTT
Local storm report, Jul 16, 9:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       VINTON                  42.16N 92.03W
07/16/2007  M0.75 INCH       BENTON             IA   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTES.

&&

ELLIOTT
Local storm report, Jul 16, 9:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     MARION                  42.03N 91.59W
07/16/2007                   LINN               IA   AMATEUR RADIO

            POWER OUT ALL ALONG BLRAIRS FERRY ROAD. HAM RADIO.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:12 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren63 min
Jul 16, 7:48 PM CDTSevere Thunderstorm WarningDVNLinn42 min
Jul 16, 8:26 PM CDTSevere Thunderstorm WarningDVNVan Buren34 min
Jul 16, 8:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan55 min
Jul 16, 9:37 PM CDTSevere Thunderstorm WarningDVNLinn53 min
Jul 17, 4:11 AM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Jul 17, 4:25 AM CDTSevere Thunderstorm WarningDVNBenton, Linn65 min
Jul 17, 4:31 AM CDTSevere Thunderstorm WarningDVNDelaware59 min
Jul 17, 4:54 AM CDTSevere Thunderstorm WarningDVNJones51 min
Jul 17, 5:34 AM CDTFlash Flood WarningDVNLinn6 hr
Jul 17, 7:14 AM CDTFlash Flood WarningDVNBuchanan6 hr
Jul 17, 7:20 AM CDTFlash Flood WarningDVNJohnson6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.